advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New York, New York, USA:

My son's blood sugar has been very whacky lately. Here is a sample of his schedule and blood sugar readings. At 6 p.m., he got three units of Lantus. An hour later, he got three units of NovoLog. At 9 p.m., his blood sugar is down to 72 mg/dl [4.0 mmol/L] so I gave him 5 grams of carbohydrates to eat. Around 11:30 p.m., his blood sugar was in the 240s mg/dl [13/3 to 13/8 mmol/L] so I gave him one unit of NovoLog. He was 130 mg/dl [7.2 mmol/L] at 4 a.m., 150 mg/dl [8.3 mmol/L] at 7 a.m. This whacky pattern has only lasted couple of weeks. We used to give six units of Lantus and five units of NovoLog at night before this pattern started. Because there were too many lows at night, we gradually reduced the dose. How do we fix the problem?

Answer:

I appreciate that you gave glucose readings and insulin doses. What would have been even more helpful is if you had given any formulas as to HOW you arrived at the insulin doses that you gave for the rapid acting NovoLog insulin. Do you have an insulin-to-carbohydrate ratio? Do you have a "correction formula" such as (current glucose - target glucose) divided by a sensitivity factor? Also, were you adjusting the Lantus "on your own" or with the advice of your own pediatric diabetes team? When you asked your question of them, what did they say?

What is perhaps the most important information that you sent was: "This whacky pattern has only lasted a couple of weeks. We used to give six units of Lantus and five units of NovoLog at night before this pattern started. Because there were too many lows at night we gradually reduced the dose." If I take this literally, in two weeks, you have taken away 50% of your child's basal insulin dose. I would not at all be surprised that you are seeing higher glucose values. Because insulin glargine (Lantus) has such a long duration of action, I would not expect you to see immediate effects of minor adjustments, such as a unit or two. Typically, I would advise waiting three to five days with a new dose of Lantus, to see if you are influencing the glucose values to the degree hoped.

Since I do not know your child, my second best advice at this juncture, would be to go back to your original dosing regimen and see how things go for the next week or so. My BEST advise would be to have you talk with your child's own pediatric diabetes specialist, since they know your child the best and how things have affected matters in the past.

DS

DTQ-20081209221858
Original posting 25 Dec 2008
Posted to Daily Care and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.